Texas, 2013

Drought in Texas, October 1 to 31, 2013

October 1 to 31, 2013 · NWS SJT · 10 events in 10 counties and zones

Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. S.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Beneficial rainfall during the fall continued to diminish the severity of the three year drought, agriculturally, across a large part of West Central Texas. According to the U.S. Drought Monitor, severe drought continues north of a line from Rotan to Anson to Albany. For the first time, the Drought Monitor designated the Colorado River Basin above E.V. Spence to Lake Ivie to beyond San Saba in a severe drought because of very low lake levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1140 PM CDT MON SEP 30 2013

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
Expect VFR conditions at the terminals through much of the next 24
hours. However, stratus will probably develop again along mainly
along the I-10 corridor during the early morning hours Tuesday.
Going with IFR ceilings between 10Z and 15Z at the southern
terminals. Also, have scattered low clouds at the KSJT and KBBD
terminals, but going VFR for now. The low ceilings will dissipate by
late Tuesday morning. Winds will be south at mainly less than 10
knots tonight, and increase on Tuesday with gusts to 18 knots. Also,
added LLWS at the KABI terminal due to south winds of 40 knots at
2000 feet.

21

&&

.PREV DISCUSSION... /ISSUED 622 PM CDT MON SEP 30 2013/

DISCUSSION...
See 00Z aviation discussion below.

AVIATION...
Expect VFR conditions at the terminals through much of the next 24
hours. However, stratus will probably develop again along mainly the
I-10 corridor during the early morning hours Tuesday. Going with IFR
ceilings between 10Z and 15Z at the southern terminals. Also, have
scattered low clouds at the KSJT and KBBD terminals, but going VFR
for now. The low ceilings will dissipate by late Tuesday morning.
Winds will be south at mainly less than 10 knots tonight, and
increase on Tuesday with gusts to 18 knots.

21

PREV DISCUSSION... /ISSUED 350 PM CDT MON SEP 30 2013/

SHORT TERM...
(Tonight and Tuesday)

Dry conditions with above normal temperatures on Tuesday.

A weak ridge aloft will move east of the area tonight, with a
minor short wave moving across the southern Rockies on Tuesday.
The low level thermal ridge will be only slightly stronger than
today and will allow temperatures to warm into the upper 80s to
around 90 degrees by Tuesday afternoon, under sunny skies. Some
patchy low clouds and ground fog may develop across southern
sections again by daybreak but will be short lived with clearing
skies by mid morning. Temperatures tonight will be pleasant with
overnight lows mainly in the lower 60s.

24

LONG TERM...
(Wednesday into Monday)

This is a chance of showers and thunderstorms with a cold front
Friday night, then cool and dry the rest of the weekend.

Upper low dropping out of the Pacific Northwest will move east
across the Central and Northern Plains late this week. Both the EC
and GFS models bringing a cold front through Friday night. Front is
slower by 3-6 hours from Mondays solutions. Moisture at or below 850
mb, is somewhat limited. Rainfall amounts will likely be 1/4 inch or
less. Most of the dynamics are north of the region, so severe storms
do not look likely at this time. A few lingering showers possible
along the I-10 corridor early Saturday morning behind the front, but
keeping rain chances out of forecast at this time.

Southerly winds, however, may pick up ahead of the system,
particularly Thursday and Friday, over the Big Country and Concho
Valley.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 62  89  67  89  69 /   0   0   0   0   0
San Angelo 	 61  91  68  89  69 /   0   0   0   0   0
Junction 	 60  90  69  87  70 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 30, 2:09 PM CST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
309 PM CDT MON SEP 30 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
309 PM CDT MON SEP 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Coke

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Concho

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Drought, Coleman

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Brown

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, San Saba

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Fisher

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the extreme northern portion of Fisher County in a severe drought.

Drought, Jones

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northern portion of Jones County in a severe drought.

Drought, Shackelford

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northwest portion of Shackelford County in a severe drought.

Drought, Haskell

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed most of Haskell County in a severe drought.

Drought, Throckmorton

When
October 1, 12:00 AM CST to October 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the extreme northwest part of Throckmorton County in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480481, 480482, 480483, 480484, 480485, 480486, 480487, 480488, 480489, 480490.